Sorry to hear about your PE and good to hear that you are recieving treatment.
I developed a PE in 2006, 10 days afterreconstructive surgery foloowing my BC (recon plus prophylactic mx and double recon).
I was taking Tamoxifen at the time and remember querying with the pre-op team and surgeon whether I should stop taking it before my surgery but told it would be fine (!).
I was treated with warfarin for 12 months and touch wood, now problems since, though double check contra-indications on any medicines that you have been prescribed, as I have been prescribed things that are contra-indicated if you have a history of embolisms.
I was utterly devastated at the time and just horrified that it had happened (I was 40 yrs old). It made me really paranoid about flying and travelling, but I'm much more relaxed about it now. Following discussions with my doctor, if I'm flying etc. I take a small dose of aspirin (75mgs) about a week before I go, and for the duration of the holiday (not to be taken if you are already on anti- coaguaulant therapy.
Thank you ladies for your experiences. Morwenna, I have read another of your threads and you've been through a lot - I'm sorry you had clots too. It's good to know you started to feel better in a few weeks - I had forgotten to ask how ling my body would take to deal with it.
I'm feeling a bit more relaxed now I've heard I'm not alone in this experience, and also my chemo having started has helped me relax. What a wonderful site for support, thank you.
I developed deep vein thrombosis in my leg, which threw off multiple small clots to both lungs while I was on my first lot of chemotherapy, Adriamycin/Chlorophosphamide, for four cycles. I seemed to get leg pain a few days after each of the first two cycles, and was checked for dvt, but not until I formed a big clot after my third treatment was it diagnosed. I had been somewhat short of breath since my surgeries, so I am wondering if in fact I had not had the lung clots for longer!
Anyway, mine was I feel a culmination of risk factors: cancer, two surgeries, chemotherapy, and a pre-existing high platelet condition.
A nurse told me that having cancer increases the risk of thromboembolism by seven times! But when I have researched this I.couldn't find stats to confirm that. Other cancers have documented increased risk but not breast cancer, from all I have read. So I'm a little confused by that! I also couldn't find online info regarding my chemo being a known risk factor. If it was then they should warn people of the signs, but I never had that conversation, which I am a little annoyed about.
They can't give you oral anticoagulant (warfarin etc) while you are on chemo as apparently the INR (clot time test) is too unstable, so that's why the low molecular weight heparin injections are used.
I will have 6 months on Lovenox injections. I do them myself -no big deal once you get used to it. I strongly advise using ice before and after. It helps numb the area and controls bruising, which was an increasing issue for me before I started icing.
My breathing and energy levels were much improved after about 3 weeks, and the body gradually deals with the clots, while the heparin is to prevent new ones from forming.
I have met many people along the way who have had clots in the lungs. I had one, but it was on my PICC, not in my lungs. Cancer does give an increased risk of clots, but it does not mean that yours is more aggressive or complicated. The good news is that clots are very treatable. Blood thinning drugs will work. You will probably need to take them for the rest of your treatment, but after that you will be fine. Good luck, x
Cant offer you much help really but have read somewhere that's its not uncommon in cancer patients, something to do with the way the blood cells divide & makes blood thicker. So I guess it's something we're all at risk of, doesn't mean your cancers aggressive.
I would be just like you thinking all sorts of scary things but you've had the results of your scans & they're clear which is great news! 🙂 & so lucky they saw it on there, although I think lots of people can have them & not know & the body disperses them naturally.
Hope you get some more replies from ladies with experience of this, try not to worry too much (easier said than done!)
Thank you for the support.
The doctor said the cancer has caused the clot - this scares me as does it mean the cancer is very aggressive? I haven't been able to speak to my onc yet as I was called into hospital urgently to begin Clexane (low molecular weight heparin) and saw the SHO on duty.
Just feeling very unnerved knowing the cancer is in me (pre-treatment) and also this clot. The thought of it all makes me feel ill.
Kay, I understand that the heparin doesn't disperse the clot but stops you forming new clots or the existing one getting bigger while your own body disperses the existing clot. Do you know how long it typically takes for your body to get rid of the clot once you are on anti-coagulation drugs? I would love to think my body is breaking it up already.
I have had 2 pulmonary embolisms but not while going through cancer so maybe me experience won't help. Anyway I was put on Warfarin and remained on it for 2 years. No-one could explain why i had them except that I was on the pill at the time. Do wonder if something was brewing inside although it was about 8 years before I was first diagnosed.
Have you asked the Dr if cancer could have caused the clot ?
Sending you lots of cyber hugs
Ok, so I'm going to reply to this myself in the hope that the reason nobody has replied is because it hasn't been seen, nit that I'm more ill than anyone else has been... 😞
Feeling really scared about this and could really do with some words of encouragement.
Hi, I was diagnosed with breast cancer 3 weeks ago. Large lump, possible lymph node involvement (awaiting results of repeat biopsy). I have to have chemo (starting next Wed) to shrink the lump before surgery.
My CT scan showed a pulmonary embolism (blood clot in lung). Thank God no secondaries. I was called into hospital and started on daily Clexane injections to thin the blood. I was given little information other than that I'll be on Clexane all during my treatment and that the embolism isn't too big and nobody seemed too concerned now I'm being treated. I've been knocked back, however, by the thought that my cancer has caused this clot. I've been told it shouldn't affect my chemo.
Has anyone else had this? Fairly positive stories only, please, my imagination is creating enough scare stories all by itself!